The signs of a laxative overdose typically include nausea, vomiting, and diarrhea. A person who takes an overdose of laxatives may also experience abdominal cramping as well as signs of dehydration. Dehydration from an overdose of laxatives can affect people of all ages but may be more likely to occur in a child than in an adult. An individual who experiences an overdose may also develop bloody stools or become dizzy. In some cases, an overdose may cause a patient to collapse, or it may even lead to a coma or the death of the patient.
People take laxatives in order to stimulate a bowel movement. Though this type of medication can provide relief from constipation, there is a risk of overdose. In many cases, overdoses are accidental, but some people may intentionally take too much of these medications. In fact, there are some people who routinely abuse laxatives in the hopes of losing weight. The signs of a laxative overdose can range from those that are mild but unpleasant to those that are serious and life threatening.
Most commonly, a person who experiences a laxative overdose has gastrointestinal symptoms. For example, a person who overdoses on this type of medication may experience abdominal cramping or diarrhea. Often, nausea and vomiting occur as well. A person who overdoses on laxatives may also notice blood in his stools.
Sometimes a laxative overdose may cause a person to become dehydrated as he loses fluids in the form of diarrhea. As such, he may experience extreme thirst, weakness, and lowered urine output. A person who is dehydrated because of an overdose may notice that his mouth and skin is abnormally dry, and he may have headache symptoms. A lack of tears or sweating may also appear as signs of dehydration.
A person who overdoses on laxatives may also feel abnormally fatigued or dizzy. His muscles may become weak as a result of a laxative overdose, and he may even faint. In a severe case of an overdose, a person may even become comatose or die.
If a person is experiencing the signs of a laxative overdose, he should seek immediate medical attention. He may go to his local hospital emergency room to get help or call a poison control hotline. It is important to seek medical attention, even if the initial symptoms seem mild. In time, they may become much worse.
What Are the Long-term Health Risks and Consequences of Abuse of Laxatives:
Laxative abuse can be dangerous and may lead to serious health problems and long-term effects.
Laxatives usually contain sodium, calcium, or magnesium. These minerals help the body maintain a healthy balance of fluids and electrolytes (salts). When a person takes too many laxatives, they can lose too much fluid through urination, resulting in dehydration.
Dehydration can cause low blood pressure, which can be dangerous if it results in dizziness or fainting spells when a person stands up quickly.
Over time, repeated abuse of laxatives can damage nerve endings in the colon, making it harder for the body to sense when it's full. This may lead to chronic constipation and dependence on laxatives.
Increased Risk of UTI
Abuse of laxatives can increase the risk of developing a urinary tract infection (UTI) by causing damage to the lining of the digestive tract. As the bacteria from the intestines move into the bladder through this damaged lining, they can cause an infection.
Increased Risk of Colon Cancer
In addition to side effects related to internal organ damage, chronic constipation increases the risk of colon cancer. According to research, people who take frequent doses of stimulant laxatives are three times more likely than non-users to develop colon polyps — precancerous growths that often develop into colon cancer if not removed surgically.
Damage to Internal Organs
Abuse of laxatives can cause damage to the liver, kidneys, and other organs in the body. This is because overusing laxatives can cause dehydration. When this happens, the body stops getting the fluids it needs for normal functions.
The organs that keep blood pressure balanced also become damaged from being without enough fluid for too long. Chronic dehydration can lead to permanent organ damage or even death if left untreated.
Some people who abuse laxatives develop depression, which can be caused by the stress of dealing with the consequences of their addiction. In addition, some people may use laxatives to cope with depression or other mental health issues that can eventually cause addiction.
How To Treat Laxative Abuse
Laxative abuse is a severe problem that can adversely affect health. It's important to talk with a doctor if patients think they’re using laxatives too often or in greater amounts than recommended.
A doctor will give a physical exam and ask about the person's medical history, diet, and any medications they've been taking. This is to ensure there aren't any other health problems causing the laxative abuse.
If the doctor thinks laxative abuse is causing some of the symptoms, they will give an endoscopy test to look inside the stomach and intestines. It can help determine any signs of damage from laxative abuse, such as bleeding or ulcers.
Here are some tips for treating laxative abuse:
Eat foods high in fiber
Fiber helps prevent constipation and can help restore healthy bowel function.
Here are some examples of high-fiber foods as alternatives to taking laxatives:
- Flax seeds
- Pears Beans
- Sweet potatoes
- Chia seeds
- Leafy vegetables
Drink plenty of water
Drinking enough water can help prevent constipation. Doctors advise people to drink at least eight glasses of water daily for proper hydration and cell and tissue healing.
Talk with a therapist
If a person is concerned about laxative use, they should talk with a therapist specializing in eating or substance use disorders.
A therapist will help him cope with stressors contributing to his problem, such as self-esteem issues or depression, which may ease by changing unhealthy behaviors.
Here are some other things to keep in mind:
If the person experiencing laxative abuse has stopped using them and is feeling better, it may be best not to start treatment immediately. This person may need time to recover from laxative abuse's psychological and physical effects before starting any treatment.
If someone might be abusing laxatives or any other type of medicine, it's important to talk with them about their behavior as soon as possible.
If taking laxatives for whatever reasons, follow the recommended doses or amounts given by the doctor or written on the package insert. Exceeding these recommended doses is unnecessary and can cause over-stimulation of the GI system